Symptoms and Signs of Iron Poisoning (Overdose) In Children

Medical Author: John P. Cunha, DO, FACOEP
Medically Reviewed on 9/10/2021

Doctor's Notes on Iron Poisoning (Overdose) In Children

Iron poisoning in children usually occurs when a child swallows a large number of iron-containing pills, most often vitamins. The amount of iron that causes iron poisoning depends upon the size of the child. If you know or suspect a child has consumed tablets that contain iron, call 9-1-1 and go to a hospital's emergency department or contact a poison control center immediately at 800-222-1222.

Initially a child may show no symptoms of having consumed iron and the only evidence may be an opened vitamin bottle. Symptoms of iron poisoning in children usually appear within 6 hours after a large amount of iron is consumed. Iron is a stomach irritant and can corrode the intestinal lining. Symptoms of iron poisoning in children include

If severe poisoning is inadequately treated, shock and death can occur.

What Is the Treatment for Iron Poisoning (in Children)?

Care must be taken to keep iron (and all other medications) out of the reach of children. 

Acute iron poisoning due to overdose is a medical emergency. Call 9-1-1 if you suspect your child has taken an overdose of iron pills. 

Patients with iron overdose may need emergency stabilization with intravenous fluids and medications, cardiac monitoring and possibly even emergency intubation.

If the overdose happened in the past few hours, the child may need bowel irrigation and strong laxative fluids to clear out the pills before they are further absorbed.

Severe iron poisoning requires intravenous (IV) chelation therapy with deferoxamine mesylate (Desferal), a chemical that binds to iron and then is excreted safely in the urine. A change in the color of the urine to a red-orange and low blood pressure are common side effects with deferoxamine chelation treatment. Usually, IV chelation treatment lasts for about 24 hours. Other symptomatic and supportive care may be necessary.

Must Read Articles:

REFERENCE:

Kasper, D.L., et al., eds. Harrison's Principles of Internal Medicine, 19th Ed. United States: McGraw-Hill Education, 2015.